Mississippi, 2024

Flash Flooding in Mississippi, December 27 to 28, 2024

December 27 to 28, 2024 · NWS LIX · 4 events in 1 county or zone

On December 27, 2024, Jackson County, Mississippi, experienced a significant flash flood event as a slow-moving frontal boundary, combined with a deep tropical moisture feed from the Gulf of Mexico, produced excessive rainfall rates. A nearly stationary area of training thunderstorms resulted in rainfall totals of 8 to 10 inches, overwhelming drainage systems and leading to widespread flash…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$515,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

On December 27, 2024, Jackson County, Mississippi, experienced a significant flash flood event as a slow-moving frontal boundary, combined with a deep tropical moisture feed from the Gulf of Mexico, produced excessive rainfall rates. A nearly stationary area of training thunderstorms resulted in rainfall totals of 8 to 10 inches, overwhelming drainage systems and leading to widespread flash flooding. A Flash Flood Emergency was issued as water rescues became necessary, particularly in low-lying areas such as Jean Street in Latimer. Several roads became impassable, with vehicles stranded and homes taking on water. Emergency officials urged residents to seek higher ground and avoid travel as conditions remained hazardous well into the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 27, 9:26 PM CST, 49 minutes earlier.

Area forecast discussion, Dec 27, 9:26 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
926 PM CST Fri Dec 27 2024

...New UPDATE...

.UPDATE...
Issued at 914 PM CST Fri Dec 27 2024

Band of convection over eastern Harrison and Jackson Counties in
Mississippi stubbornly refuses to shift eastward, with a narrow
band of rainfall exceeding 4 inches north of Interstate 10. Flash
Flood Warning already in effect for portions of that area. Would
note that additional convection has broken out over the coastal
waters around Plaquemines Parish. Hopefully, the area of
convection shifts eastward before the newer development reaches
the Mississippi coast.

Elsewhere, there have already been a few areas that have seen
dense fog develop this evening, and expect the fog to become more
widespread overnight. That has already been accounted for with the
issuance of a Dense Fog Advisory until 16z Saturday with the
afternoon package.

Evening forecast models starting to arrive, but haven't had much
of a chance to assess whether significant changes are in store for
tomorrow's severe weather potential. This will be more fully
addressed by the midnight shift forecasters.

Updated ZFP and CWF out shortly.

&&

.SHORT TERM...
(This evening through Saturday night)
Issued at 258 PM CST Fri Dec 27 2024

Showers and storms have developed recently mainly across the I-59
corridor in response to a confluence band. Although those showers
and storms will have plenty of instability to work with (1500 j/kg
MLCAPE), low-level shear and departing dynamics will keep those
storms at bay under severe limits. Expect that activity to slowly
move to the east throughout the evening as hat system ejects to
the north. Overnight tonight, we'll see dense fog out ahead of our
more potent system as it pulls in moist air at the surface.

Saturday will be the more impactful day in terms of severe
weather with an Enhanced Risk (level 3 out of 5). The shortwave
associated with the severe weather is currently over the Central
Great Basin region. That trough is expected to dig across the
southern plains tonight before transitioning to neutral tilt over
Texas. There is some subtle differences one exactly where the
shortwave will transition with one camp (HRRR/RAP/GFS) having the
ejection occur farther north across east-central Texas, while the
other camp (Euro/NAM) have the ejection slightly farther south
across SE Texas. A further south solution would be more active for
us, while a more northern solution would place the best severe
conditions north of our area. I'd expect somewhere in between,
maybe a slight lean to the northern solution.

Most of the CAMs suggest shower and storm development by mid-
morning tomorrow right as the trough is transitioning over the
southern plains in the warm-air advection regime. Due to the main
forcing of the trough being displaced from this activity, not
expecting that development to grow into severe storms, but if they
do, that could help cut off storms to the north. However, since
the expectation is that they will remain light, all it will do is
slightly work over the environment while leaving the moisture to
advect northward with the low-level jet.

Regardless of the exact place of the ejection, a stout low-level
jet (LLJ) in excess of 50kt is expected to develop shortly after
noon in response to the deepening low pressure system in
association with the shortwave. This LLJ has actually been
trending stronger as of the 18z runs, which that will only help to
increase the wind shear during the afternoon and evening
tomorrow. The LLJ is mainly expect to intensify to peak intensity
during the evening where 0-1 and 0-3km SRH is expected to be in
the 250-350 range for each. That, coupled with the long hodograph
support significant, long-tracked tornadoes mainly north of the
I-12 corridor. The deep-layer shear vector is largely
perpendicular to the initiating confluence boundaries, so I'd
expect the main mode to be cellular until the front comes through
where the forcing would cause it to be linear.

In terms of thermos, that will not be an issue as this system will
be advecting upper 70s temps and low 70s dewpoints across the
area. We've honestly been primed for the last few days from
multiple shortwaves. This will cause SBCAPE to be in the 1500-2000
j/kg range which is more than enough for this time of year. Not to
mention 3CAPE will be in the 125-150 j/kg range.

So, given the more northern trough and less deep morning
convection, the best parameters and dynamics for our area is
across the Florida parishes and SW MS during the late afternoon
and evening timeframe. If consistency and the gradual uptick in
parameters continues, an upgrade could be possible, but given the
uncertainty, the current risk seems best suited.

It's possible that severe convection will be ongoing through the
overnight hours, but it'll be losing dynamics and heating, so
expect those to be waning the farther overnight it gets.

&&

.LONG TERM...
(Sunday through Thursday night)
Issued at 258 PM CST Fri Dec 27 2024

The main cold front is expected to sweep through the area on
Sunday morning, clearing out any leftover storms out ahead of it.
Surface high pressure and zonal flow comes over the area in the
wake of the front, so expect fairly benign weather Sunday and
Monday.

Medium-range ensemble clustering seems to agree that the next
shortwave will make its way across the central CONUS on Tuesday.
This will cause another reinforcing cold front to come down to our
area. Ahead of the front, PW of 1 inch is expected to be in place.
That is almost exactly average for that day (1.04), so mainly
isolated showers will be expected along and ahead of the front.
Behind it, another surface high and dry air will bring back benign
conditions to ring in 2025.

&&

.AVIATION...
(00Z TAFS)
Issued at 553 PM CST Fri Dec 27 2024

Stubborn band of convection in vicinity of KASD and KGPT should
eventually wind down over the next couple of hours. During the
overnight hours, expect dense fog to develop at most or all
terminals as winds decouple. IFR or lower ceilings and
visibilities will be common with conditions near or below field
minima expected. Improvement to MVFR probably won't occur until
15z or later on Saturday morning. Widespread threat of TSRA on
Saturday likely to be mainly during the afternoon hours, with
potential for severe storms. Confidence in exact timing is
somewhat limited at this time, but should be refined in later
packages.

&&

.MARINE...
Issued at 258 PM CST Fri Dec 27 2024

Moderate onshore flow will persist ahead of this incoming system
through Saturday night. Periods of showers and storms are expected
during that time, mainly for the lakes and sounds as well as the
near-shore waters. Fog development seems likely as well tonight
due to the moist onshore flow. The main front is expected to come
through on Sunday, but since the front is weak, advisory criteria
is not expected. We remain in a benign pattern until Tuesday when
another front looks to come through the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  61  73  54  68 /  20  90  90   0
BTR  65  80  58  72 /  20  90  90   0
ASD  63  77  58  72 /  40  60  90   0
MSY  64  78  59  72 /  20  60  90   0
GPT  61  72  60  70 /  70  50  90   0
PQL  62  78  60  75 /  60  60 100  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until 10 AM CST Saturday for LAZ034>037-039-
     046>048-056>060-064>071-076>090.

GM...Dense Fog Advisory until 10 AM CST Saturday for GMZ530-532-534-
     536-538-550-552-555-557.

MS...Dense Fog Advisory until 10 AM CST Saturday for MSZ068>071-077-
     083>088.

GM...Dense Fog Advisory until 10 AM CST Saturday for GMZ532-534-536-
     538-550-552-555-557.

&&

SHORT TERM...JZ
LONG TERM....JZ
AVIATION...RW
MARINE...JZ

In the hours before

Special weather statement, Dec 27, 7:37 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service New Orleans LA
737 PM CST Fri Dec 27 2024

MSZ085-088-280200-
Northern Jackson MS-Southern Jackson MS-
737 PM CST Fri Dec 27 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL JACKSON
COUNTY THROUGH 800 PM CST
...

At 736 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing funnel clouds near Vancleave, or
10 miles north of Ocean Springs, moving east at 25 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Moss Point, Escatawpa, Wade, Vancleave, Hickory Hills, Helena, and
Gulf Hills.

This includes Interstate 10 in Mississippi between mile markers 51
and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3045 8884 3062 8879 3068 8854 3046 8849
TIME...MOT...LOC 0136Z 259DEG 24KT 3056 8875

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TJS
Special weather statement, Dec 27, 7:47 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
747 PM CST Fri Dec 27 2024

MSZ085-280215-
Northern Jackson MS-
747 PM CST Fri Dec 27 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN JACKSON
COUNTY THROUGH 815 PM CST
...

At 747 PM CST, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds near Hurley, or 12 miles northwest
of Grand Bay, moving northeast at 10 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Hurley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors or to safe harbor and report
your sighting to the National Weather Service.

&&

LAT...LON 3061 8842 3065 8848 3074 8842 3072 8841
      3062 8841
TIME...MOT...LOC 0147Z 225DEG 10KT 3065 8843

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TJS
Special weather statement, Dec 27, 8:00 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service New Orleans LA
800 PM CST Fri Dec 27 2024

MSZ085-088-280245-
Northern Jackson MS-Southern Jackson MS-
800 PM CST Fri Dec 27 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHEASTERN JACKSON
COUNTY THROUGH 845 PM CST
...

At 800 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Hurley to Big Point to near Escatawpa.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moss Point, Escatawpa, Wade, Helena, Big Point, Hurley, Hickory
Hills, and Vancleave.

This includes Interstate 10 in Mississippi near mile marker 55, and
between mile markers 74 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3045 8877 3060 8857 3073 8852 3074 8841
      3046 8840
TIME...MOT...LOC 0200Z 259DEG 20KT 3067 8847 3059 8847 3052 8857

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TJS

The radar

The Mobile radar (KMOB), 63 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
December 27, 10:15 PM CST to 11:30 PM CST
Where
Jackson County, 2.16 mi NNE of North Biloxi Arpt
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
30.480, -88.860

Vehicles stuck in flood waters on Jean Street near the intersection of McClellan Road with people trapped and needing rescue.

Flash Flood, Jackson

When
December 27, 10:15 PM CST to 11:30 PM CST
Where
Jackson County, 3.65 mi NE of Vancleave to 2.62 mi NE of Vancleave
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.570, -88.640

Water covering roadway near Jonican Bayou on Old River Road Loop near Vancleave, MS.

Flash Flood, Jackson

When
December 27, 11:00 PM CST to December 28, 1:00 AM CST
Where
Jackson County, 5.4 mi W of Vancleave to 4.61 mi WSW of Vancleave
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.520, -88.770

Law enforcement reported water over Seaman Road near Bloomfield Road. Completely impassable for low profile vehicles.

Flash Flood, Jackson

When
December 28, 12:05 AM CST to 1:00 AM CST
Where
Jackson County, 0.69 mi S of Vancleave to 0.98 mi ESE of Vancleave
Cause
Heavy Rain
Property damage
$500,000
Reported by
Public
Coordinates
30.520, -88.680

Heavy rainfall near Sugar Sands Campground in Vancleave resulted in flooding of RVs and multiple vehicles. Several people had to be rescued from high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228585, 1228586, 1228588, 1228589.